(Also Acetaminophen Intolerance)
- Clinical Toxicology Review, (published by the Massachusetts Poison Control System) Vol. 16, No. 1 (October 1993):
"Once absorbed, most of the drug is metabolized in the adult liver by glucuronidation (42%) or sulfation (52%).(2) These non-toxic conjugated metabolites are excreted by the kidney. Of the remaining 6% of APAP, half is excreted unchanged in the urine and the other half is metabolized by the hepatic cytochrome P450 mixed function oxidase system [Gazzard BG: J Pharmacol 1973;25:964] to an active intermediate metabolite that is thought to produce hepatotoxicity. This intermediate metabolite is NAPQI (N-acetyl-p-benzoquinoneimine) which, at therapeutic doses, is detoxified by endogenous glutathione.
- Cytochrome P450s in humans (by David Nelson) "Poisoning by acetaminophen overdose is caused by P450 enzymes in the liver and kidney that convert acetaminophen into a very toxic intermediate that can react with cellular macromolecules to damage cells and eventually kill them. This intermediate normally reacts with glutathione, a natural Antioxidant in cells. It is only when the glutathione is depleted that cell death can occur. That's why acetopminophen overdoses don't have any serious symptoms until 3-4 days later."
- Toxicity, Acetaminophen from Emergency Medicine / Toxicology, by Susan E Farrell, MD: "Patients with enhanced ability to make NAPQI because of induction of the P450 system, specifically cyp2E1, may be at increased risk of morbidity...."
- Acetaminophen-induced hepatitis "Acetaminophen ...has been known to cause liver failure since 1966." There's a good chart here of the breakdown of acetaminophen.
copyright © 2001 by Catherine Holmes Clark. Last updated 16 October 2002